Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 6, 2017, 5:06 PM CST for Fremont County, Page County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 5:06 PM CST (23:06 UTC)
- Expired
- Mar 6, 2017, 5:30 PM CST
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 5:14 PM CST | HAIL 0.88 | Hamburg, IA | LOTS OF DIME TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:54 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WUUS53 KOAX 062306
SVROAX
IAC071-145-062330-
/O.NEW.KOAX.SV.W.0013.170306T2306Z-170306T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
506 PM CST MON MAR 6 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Southern Fremont County in southwestern Iowa...
Southwestern Page County in southwestern Iowa...
* Until 530 PM CST
* At 506 PM CST, a severe thunderstorm was located 5 miles northwest
of Hamburg, or 23 miles northwest of Tarkio, moving northeast at
60 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Shenandoah, Hamburg, Sidney, Farragut, Riverton, Waubonsie State
Park and Pierce Recreation Area.
This includes the following highways...
Highway 59 in Iowa between mile markers 1 and 16.
Interstate 29 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southwestern
Iowa.
LAT...LON 4058 9564 4059 9566 4058 9566 4058 9573
4070 9579 4084 9535 4058 9530
TIME...MOT...LOC 2306Z 233DEG 58KT 4065 9574
HAIL...0.88IN
WIND...60MPH
$$
MEAD1 follow-up statement
167
WWUS53 KOAX 062322
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
522 PM CST MON MAR 6 2017
IAC071-145-062330-
/O.CON.KOAX.SV.W.0013.000000T0000Z-170306T2330Z/
Fremont IA-Page IA-
522 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR SOUTHEASTERN FREMONT AND SOUTHWESTERN PAGE COUNTIES...
At 521 PM CST, a severe thunderstorm was located over Farragut, or 20
miles north of Tarkio, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Shenandoah, Hamburg, Sidney, Farragut, Riverton and Pierce Recreation
Area.
This includes the following highways...
Highway 59 in Iowa between mile markers 1 and 16.
Interstate 29 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CST for southwestern
Iowa.
LAT...LON 4058 9564 4059 9566 4058 9566 4059 9568
4073 9569 4084 9535 4058 9530
TIME...MOT...LOC 2321Z 240DEG 50KT 4072 9550
HAIL...0.88IN
WIND...60MPH
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 4:19 PM CST, 47 minutes earlier.
Area forecast discussion, Mar 6, 4:19 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
419 PM CST Mon Mar 6 2017
.SHORT TERM...(tonight through Thursday)
Issued at 416 PM CST Mon Mar 6 2017
WV imagery this afternoon showing a positive tilt longwave trof
extending from western Canada down through the central Rockies
with a strong jet max...140kt...rounding the base. Meanwhile deep
surface low pressure was situated over eastern North Dakota with a
distinct dryline extending southward along the surface trof. Bit
further upstream...attendant cold front cutting through quickly
sweeping in through central South Dakota into eastern Colorado.
12z PWS plot indicated ample moisture on tap with values of 225%
above normal.
Thunderstorm activity is already firing along the dryline over the
CWA and moving into increasingly unstable environment...SB CAPES
2000J/KG. Deep shear quite impressive as well with 0-6km shear
values approaching 70kt. Expect activity to increase over the next
several hours along the I-80 corridor where boundary layer theta-E
convergence is progged to strengthen. Given the tremendous
environmental shear...there is a distinct possibility for severe
storms with large hail and perhaps one or two tornadic storms
through early evening over our entire IA CWA as well as extreme
southeast Nebraska.
Wednesday and Thursday...dry conditions and quiet weather expected
as large scale flow deamplifies somewhat with a weak upstream ridge
over the western CONUS and upper trof off the east coast.
.LONG TERM...(Thursday night through Monday)
Issued at 416 PM CST Mon Mar 6 2017
Next round of possible precipitation comes Friday night/Saturday
associated with a Pacific Northwest shortwave trof dropping into the
central Plains. ECM/GFS/CMC all in pretty good agreement activity
will occur along axis of strong mid layer ageostrophic forcing
extending from the Black Hills into the Mid MS Valley.
Precipitation type will likely be an issue with with enough cold
air filtering in from the north to provide a rain/snow
mix...mainly over the southern CWA. Another Pacific Northwest
shortwave coming early next week will bring precipitation chances
to the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM CST Mon Mar 6 2017
An intense surface low located along the SD-ND border north of
KABR as of 17z will develop northeast while an associated dryline
surges east through the mid MO Valley. With the passage of this
boundary, strong south winds will veer to southwest and then west
with gusts to 40-50 kt possible. Some relaxation of the surface
gradient is expected later tonight. Otherwise, expect VFR
conditions to prevail through the forecast period.
&&
.FIRE WEATHER...
Issued at 416 PM CST Mon Mar 6 2017
NAM12/GFS20/CMC are all indicating conditions will be favorable
again on Tuesday for extreme fire behavior over the Neb CWA and
possibly the IA CWA. All this in part to abundant dry
fuels...minimum RH 15-20%...and westerly wind gusts 25-35mph. Thus
will upgrade the Neb CWA to a Red Flag Warning and introduce a
Fire Weather Watch over the IA CWA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CST this evening for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
Wind Advisory until 8 PM CST this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
Red Flag Warning from 11 AM to 7 PM CST Tuesday for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
IA...Red Flag Warning until 8 PM CST this evening for IAZ043-055-056-
069-079-080-090-091.
Fire Weather Watch from Tuesday morning through Tuesday evening
for IAZ043-055-056-069-079-080-090-091.
Wind Advisory until 8 PM CST this evening for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
FIRE WEATHER...DEEHazardous weather outlook, Mar 6, 5:05 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 PM CST Mon Mar 6 2017 NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>090- 092-071315- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS- DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-PAWNEE- 505 PM CST Mon Mar 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY A Red Flag Warning remains in effect until 8 PM this evening. A Wind Advisory remains in effect until 8 PM this evening. Another Red Flag Warning will be in effect Tuesday afternoon over eastern Nebraska. Dry fuels, combined with low relative humidities and strong westerly wind will contribute to extreme fire behavior over most of the region again on Tuesday. Thus outdoor burns are not recommended. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through Tuesday. IAZ043-055-056-069-079-080-090-091-071315- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE- 505 PM CST Mon Mar 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND TUESDAY A tornado watch is in effect until 10 PM CST for western Iowa. Storms are quickly pushing through southeast Nebraska and southwest Iowa. With this, there is a threat for isolated tornadoes, large hail and damaging thunderstorm winds into the early evening. A Wind Advisory remains in effect until 8 PM this evening. A Fire Weather Watch is in effect on Tuesday for strong winds and low relative humidity. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening. NEZ091-093-071315- NEMAHA-RICHARDSON- 505 PM CST Mon Mar 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY A tornado watch is in effect until 10 PM CST for portions of southeast Nebraska. Storms are quickly pushing through southeast Nebraska and southwest Iowa. With this, there is a threat for isolated tornadoes, large hail and damaging thunderstorm winds into the early evening. A Red Flag Warning remains in effect until 8 PM this evening. A Wind Advisory remains in effect until 8 PM this evening. Another Red Flag Warning will be in effect Tuesday afternoon over eastern Nebraska. Dry fuels, combined with low relative humidities and strong westerly wind will contribute to extreme fire behavior over most of the region again on Tuesday. Thus outdoor burns are not recommended. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through this evening.
In the hours before
Local storm report, Mar 6, 4:22 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL AVOCA 40.80N 96.12W
03/06/2017 E1.00 INCH CASS NE FIRE DEPT/RESCUE
AVOCA FIRE DEPARTMENT REPORTED HAIL ONGOING UP TO 1 INCH.
WINDS UNDER 50 MPH.
&&
BMAYESLocal storm report, Mar 6, 4:35 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
435 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM NON-TSTM WND GST OFFUTT AFB 41.11N 95.92W
03/06/2017 M57 MPH SARPY NE TRAINED SPOTTER
WEATHER STATION AT AIR FORCE 557TH WEATHER WING MEASURED
WIND GUST BEFORE THUNDERSTORMS.
&&
BMAYESLocal storm report, Mar 6, 4:39 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
439 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 SW TECUMSEH 40.35N 96.22W
03/06/2017 E0.88 INCH JOHNSON NE TRAINED SPOTTER
UP TO DIME TO NICKEL SIZE HAIL.
&&
BMAYESSpecial weather statement, Mar 6, 4:46 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
446 PM CST MON MAR 6 2017
IAZ069-079-080-090-NEZ067-068-090>093-062315-
Pottawattamie IA-Mills IA-Fremont IA-Montgomery IA-Cass NE-Otoe NE-
Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
446 PM CST MON MAR 6 2017
...Significant Weather Advisory for FREMONT...NORTHWESTERN
MONTGOMERY...MILLS...EASTERN POTTAWATTAMIE...EASTERN JOHNSON...
WESTERN NEMAHA...EASTERN OTOE...NORTHWESTERN RICHARDSON...
NORTHEASTERN PAWNEE AND SOUTHEASTERN CASS COUNTIES UNTIL 515 PM
CST...
At 445 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sidney, or 31 miles southeast of Omaha, moving
northeast at 55 mph. Another strong storm was located 7 miles
northeast of Tecumseh, also moving northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Nebraska City, Auburn, Tecumseh, Oakland, Hamburg, Malvern, Sidney,
Carson, Emerson, Johnson, Macedonia, Talmage, Lorton, Tabor, Silver
City, Thurman, Hancock, Henderson, Randolph and Hastings.
This includes the following highways...
Highway 136 in Nebraska between mile markers 211 and 230.
Highway 2 in Nebraska between mile markers 502 and 508.
Highway 34 in Iowa between mile markers 11 and 30.
Highway 59 in Iowa between mile markers 28 and 61.
Highway 75 in Nebraska between mile markers 26 and 54.
Interstate 29 between mile markers 1 and 24.
A tornado watch remains in effect until 1000 PM CST for southwestern
Iowa. A tornado watch also remains in effect until 1000 PM CST for
southeastern Nebraska.
LAT...LON 4058 9567 4058 9578 4053 9577 4053 9571
4026 9591 4026 9628 4146 9538 4147 9523
4127 9515
TIME...MOT...LOC 2245Z 237DEG 55KT 4087 9572
MEADLocal storm report, Mar 6, 4:59 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG AUBURN 40.39N 95.84W
03/06/2017 NEMAHA NE PUBLIC
TIN ROOF BLOWN OFF SUNROOM. NEAR AUBURN. VIA TWITTER.
&&
BMAYESLocal storm report, Mar 6, 5:01 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM NON-TSTM WND GST WAHOO 41.22N 96.62W
03/06/2017 M58 MPH SAUNDERS NE AWOS
&&
BMAYESThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:09 PM CST | Severe Thunderstorm Warning | OAX | Harrison, Monona | 36 min |
| Mar 6, 2:40 PM CST | Severe Thunderstorm Warning | OAX | Monona | 35 min |
| Mar 6, 2:50 PM CST | Special Weather Statement | OAX | Harrison | 25 min |
| Mar 6, 3:20 PM CST | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 25 min |
| Mar 6, 3:38 PM CST | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 37 min |
| Mar 6, 3:47 PM CST | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 28 min |
| Mar 6, 4:02 PM CST | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 28 min |
| Mar 6, 4:09 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Pottawattamie | 36 min |
| Mar 6, 4:32 PM CST | Fire Weather Watch | OAX | Fremont, Harrison, Mills, Monona, Montgomery, Page and 2 more | 11 hr |
| Mar 6, 4:32 PM CST | Red Flag Warning | OAX | Fremont, Harrison, Mills, Monona, Montgomery, Page and 2 more | 25 hr |
| Mar 6, 4:46 PM CST | Special Weather Statement | OAX | Fremont, Mills | 29 min |
| Mar 6, 4:53 PM CST | Severe Thunderstorm Warning | OAX | Fremont | 37 min |
| Mar 6, 4:56 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 34 min |
| Mar 6, 5:19 PM CST | Severe Thunderstorm Warning | OAX | Montgomery | 26 min |
| Mar 6, 5:29 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 31 min |
| Mar 6, 5:39 PM CST | Severe Thunderstorm Warning | OAX | Montgomery | 21 min |
| Mar 6, 5:51 PM CST | Tornado Warning | OAX | Page | 24 min |
| Mar 6, 5:59 PM CST | Tornado Warning | OAX | Page | 16 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.